“As promised for a long time now, this is the official copy of my son, Matthew’s, autopsy report. Please note the CAUSE OF DEATH. This I hope will put aside ANY DOUBTS that the drug Ritalin IS NOT SAFE! Please share this with anyone you may know who has their child/children on Ritalin or any other so-called “Medication” that is used to treat A.D.H.D.”
Sudden death happens. It is an unfortunate fact. Sometimes we know the cause; many times we don’t. It is generally accepted that the commonest cause is some kind of cardiac event, such as a structural heart defect (often undiagnosed) or an arrhythmia, in which the heart loses its normal rhythm.
During the period January 1992 to February 2005, twenty-eight childhood cases of sudden death during treatment with stimulants (Ritalin and similar medications) were reported. This caused (and continues to cause) a storm of controversy. What we must remember, though, is that twelve of these children had pre-existing structural heart conditions. Furthermore, when the data was statistically analysed, the estimated rates of sudden death based on these reports is actually below background rates of sudden death in the general population.
By the law of averages, certain victims of sudden death will have been taking stimulant medications. (Many of them will also have been left-handed, or to have eaten pizza within the previous week.) The ‘knee-jerk’ response is to blame the medication; it is a convenient scapegoat, even if it was simply an innocent bystander. To prove that the medication was the cause of death is another matter entirely, and the available data simply do not support this contention.
Nonetheless, since both the stimulants and non-stimulants can increase blood pressure and pulse rate, it is important to monitor these parameters both at baseline and during treatment. In addition, we need to be extremely cautious of using these agents in children with pre-existing heart defects, a history of chest pain at rest, heart palpitations or fainting spells, or for whom there is a family history of sudden unexplained death.
I don’t know of a single study which suggests the remotest association between stimulant exposure and ischaemic heart disease, a condition in which the blood vessels of the heart become blocked, starving the heart muscle of oxygen and glucose. To implicate Ritalin as the cause of ischaemic heart disease would take a brave coroner indeed… or perhaps a fictitious one?
Written by Dr Belsham
Author: “What’s the fuss about ADHD“